Rhode Island, 2022Heavy Snow in Rhode Island, February 13 to 14, 2022
February 13 to 14, 2022 · NWS BOX · 1 event in 1 county or zone
A low pressure system tracked offshore of Southern New England Sunday into Monday bringing a long period of snow to the region, mainly eastern Massachusetts and Rhode Island. Snow began after midnight on Sunday and tapered off from west to east early Monday morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked offshore of Southern New England Sunday into Monday bringing a long period of snow to the region, mainly eastern Massachusetts and Rhode Island. Snow began after midnight on Sunday and tapered off from west to east early Monday morning. 6 to 9 inches fell centered over Rhode Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 13, 12:55 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 13, 12:55 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1255 AM EST Sun Feb 13 2022
.SYNOPSIS...
A cold front sweeps across the region by this evening followed by
much colder weather tonight into Monday. Low pressure tracking
offshore will bring periods of light snow Sunday through Sunday
night, especially across southeast Massachusetts where minor to
moderate accumulations are possible. Mainly dry but very cold
weather is in store for the region Monday into Tuesday, but
temperatures will moderate significantly with well above normal
readings returning by late next week. Potential for strong
winds and heavy rain Thursday into Friday. Temperatures
returning to seasonable readings for the upcoming weekend.
&&
.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
1 AM Update...
Forecast is on track and no changes are needed with this update.
Previous discussion from 330 PM...
Cold front moves south of the coast this evening. Much colder air
will gradually filter south across the region as 925 mb temps
falling to -5 to -10C by Sunday morning. Low temps will fall into
and through the 20s, with lower 30s Cape/Islands. Mid level trough
moves into the Gt Lakes tonight with lead shortwave approaching from
the west. Deepening moisture plume ahead of the trough across the mid
Atlc region will advect into SNE overnight with some light snow
developing toward daybreak within weak mid level fgen band,
especially across CT and RI and adjacent areas in MA. Any accum will
be a coating to one half inch, mainly across CT.
&&
.SHORT TERM /1 PM THIS AFTERNOON THROUGH 6 PM MONDAY/...
*** Long duration light snowfall through Sun night with minor to
moderate snow accumulations possible across SE MA
Sunday...
Mid level trough amplifies as it moves east through the Gt Lakes.
Frontal wave develops well south of New England but increasing
forcing for ascent ahead of the mid level trough and within right
entrance region of upper jet combined with deep moisture plume will
result in periods of light snow, especially across RI and eastern
MA. The light snow will exit CT and western MA during the afternoon.
Omega is not particularly strong so expecting mainly light snow.
Daytime accum will generally be a coating to 2 inches, highest
amounts in SE MA with little to snowfall across interior northern
and western MA. Temps will be hold in the 20s so some minor accum up
to an inch possible on roads.
Sunday night...
Somewhat more interesting set up as mid level trough, with an
initial positive tilt, goes neutral to near neg tilt as it
approaches New Eng. Surface low deepens offshore with somewhat
heavier QPF trying to back in across SE New Eng. GFS is most
aggressive with this suggesting several inches of snow possible SE
coastal MA and Cape Cod while ECMWF and GGEM/NAM are offering a
more conservative solution. We expect light snow to continue
into Sunday night across eastern MA and possibly into RI, but
the one factor that needs to be considered is ocean
effect/enhancement as soundings show a cooling and deepening
boundary layer. Delta T from SST to top of the mixed boundary
layer increases to around 18C and hi-res models indicate some
surface convergence along the coast. Low level trajectory close
to due N which will lead to increasing risk of steadier snow
bands from Plymouth county to Cape Cod where a winter weather
advisory was issued. This is where confidence is highest in
total snow accum over 3 inches. While the expected snowfall is
over a long duration, our forecast indicates 3-6 inches of snow
from Plymouth county to Cape Cod/Islands, with 1-3" across rest
of RI and eastern MA. This is in line with GEFS and ECMWF
ensembles which indicate moderate to high probs of greater than
3" with low prob of 6".
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Starting off the week with temps roughly 10-20 degrees cooler than
normal. Temps moderating as the week progresses jumping above
normal by midweek. Cools back down late in the week heading into
the weekend.
* Dry and quiet weather for much of the extended. Lingering light
snow tapering off across RI/E MA by the afternoon.
* Main concern of the extended is rain Thursday into early Friday.
Potential for strong winds, heavy rain and perhaps a rumble of
thunder or two.
Monday...
Negatively tilted shortwave will be located over Quebec/Upstate NY
early on Monday. This will lift northeastward into northern New
England by late in the day. Behind the shortwave will have shortwave
ridging build in from Ontario. Low pressure well offshore will lift
further offshore, but will have a trough extend from the low into
southern New England into the afternoon. Behind the low, high
pressure builds into the Mid Atlantic/Eastern Great Lakes.
Will have some lingering light snow tapering off across RI/eastern
MA early on Monday. May not be until the afternoon where things
completely shutoff across the Cape/Islands as we remain pretty
saturated in the lowest 1000-850 hPa and flow is conducive for ocean
enhanced snow showers. Think once the flow becomes more WNW aloft
will see the snow showers move offshore during the afternoon.
For most will have decreasing cloud cover as the day progresses as
high pressure builds in. Will be cold with 925 hPa temps of -15 to -
20 degrees Celsius. This translates to highs topping out in the
teens to low 20s across the interior and the 20s along the coastal
plain.
Tuesday and Wednesday...
Ridge builds from the Mid/Upper Mississippi River Valley early on
Tuesday into the central Great Lakes/OH Vally by late on Tuesday.
The ridge builds into New England by early Wednesday and into
eastern Canada by late in the day. High pressure will nudge into
southern New England from the Mid Atlantic/Ontario on Tuesday and
east of the region on Wednesday.
Dry and quiet weather through this period with no impactful weather
anticipated. Will see temperatures moderating as warmer air advects
into the region. Still expect readings to be below normal on Tuesday
with 925 hPa temps warming to roughly -10 degrees Celsius with WNW
flow. Highs in the mid 20s to low 30s on Tuesday. Flow becomes
southerly late on Tuesday through Wednesday, which will advect
warmer air into the region. Despite this am expecting another chilly
night Tuesday night into early Wednesday with the high overhead and
strong radiational cooling. Lows in the single digits to teens.
Temps warm to above normal readings with 925 hPa temps getting to
around 0 degrees Celsius by late Wednesday with good mixing. Highs
in the 40s.
Thursday through Friday...
Impactful weather possible during this timeframe, but should be an
all rain event for the region as a low lifts across the eastern
Great Lakes and a cold front passes through. A southern stream wave
will lift from the Southern Plains and potentially interact with a
northern stream trough lifting across the Great Lakes into Friday.
Low pressure develops across the TN/OH Valley on Thursday and lifts
across the eastern Great Lakes by late Thursday and into northern
New England/Nova Scotia by early Friday.
Biggest concern at this point in time is the potential for strong
winds within the warm sector ahead of the incoming cold front.
Deterministic guidance shows roughly 70-90+ kts at 925 hPa late on
Thursday into Friday. The NAEFS/GEFS/EPS guidance shows the V
component of the wind being roughly 3-4 STD and perhaps up to 5 STD
into the Gulf of Maine. Still too early to tell how much of this
will mix down, but based on current signals did bump winds/gusts
toward the NBM90th percentile.
On top of the strong winds there could heavy rainfall as the cold
front is pushing through the region. Still some uncertainty on
timing the frontal passage this far out, so have stuck closely to
the NBM guidance. Should see PWATs increase to roughly 1-1.5 inches,
which is also 3-4 STD above normal per the NAEFS/GEFS/EPS guidance.
Given the forcing and moisture in place think that there could be a
few rumbles of thunder, but does not appear to be much instability
in place at this point in time. This could be an impactful event
given the the signals shown per the ensemble guidance, folks will
want to stay tuned.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through 12Z...High confidence.
VFR ceilings gradually lower as deck of low-mid level clouds
begins to overspread the region from west to east along with
light snow showers. Could see some spotty MVFR ceilings over
ORH prior to 12Z. Light north/northwest winds.
Today...Moderate to High confidence.
Light snow for much of the day, mainly over the eastern
terminals. Ceilings lower to MVFR at all terminals by mid to
late morning. BAF/BDL may see ceilings remain at VFR with cloud
bases lowering to the 040-060 foot range. IFR ceilings expected
to develop over The Cape/Islands terminals after noon. IFR
visibilities expected in the light snow especially over
southeastern MA and RI.
Tonight
Light snow and IFR/MVFR conditions persist at the eastern
terminals overnight with IFR conditions over The Cape/Islands.
Should see improvements to VFR at the interior terminals
(BAF/BDL/ORH/). IFR conditions expected to persist into Monday
morning over The Cape/Islands as light snowfall continues.
KBOS Terminal...High confidence in trends. Lower on exact
details.
KBDL Terminal...High confidence in trends. Lower on exact
details.
Outlook /Monday Night through Thursday/...
Monday through Tuesday: VFR. Breezy.
Tuesday Night: VFR.
Wednesday: VFR. Breezy.
Wednesday Night: Mainly VFR, with local MVFR possible. Breezy.
Thursday: Mainly VFR, with local IFR possible. Windy with gusts
up to 30 kt. SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...Wind shift to NW this evening with diminishing wind then
becoming N overnight. Seas subsiding.
Sunday...N/NE winds 10-20 kt with seas below SCA. Vsbys reduced in
periods of light snow.
Sunday night...N winds increasing up to 25 kt as ocean storm
intensifies offshore. Building seas over outer waters. Vsbys reduced
in snow, especially across waters adjacent and east of Cape Cod.
Outlook /Monday Night through Thursday/...
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 9 ft. Chance of snow.
Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas.
Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas.
Wednesday Night: Strong winds with gusts up to 30 kt. Rough
seas up to 9 ft.
Thursday: Strong winds with gusts up to 30 kt. Rough seas up to
11 ft. Rain showers likely.
&&
.CLIMATE...
New record highs were set at BOS, PVD and BDL.
Here are the current records for our primary climate sites:
Boston (BOS) 58F (in 1999)
Hartford (BDL) 54F (in 1999)
Providence (PVD) 61F (in 1999)
Worcester (ORH) 56F (in 1999)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory from 7 AM this morning to 6 AM EST
Monday for MAZ018-019-021>024.
RI...None.
MARINE...Small Craft Advisory until 1 AM EST early this morning for
ANZ250-254.
&&
SYNOPSIS...KJC/BL
NEAR TERM...RM
SHORT TERM...KJC
LONG TERM...BL
AVIATION...Belk/RM
MARINE...KJC/BL
CLIMATE...Hazardous weather outlook, Feb 12, 4:15 PM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
415 PM EST Sat Feb 12 2022
CTZ002>004-MAZ002>017-020-026-RIZ001>008-132115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
415 PM EST Sat Feb 12 2022
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ018-019-021>024-132115-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-
415 PM EST Sat Feb 12 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 6 AM EST
MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-132115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 PM EST Sat Feb 12 2022
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
Heavy Snow, Eastern Kent
- When
- February 13, 3:00 AM EST to February 14, 7:00 AM EST
- Where
- Eastern Kent forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Snowfall amounts generally ranged from 7 to 9 inches. The highest amount reported was 9.6 inches in West Warwick.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, February 13, 202214 events
- Winter Weather in New York, February 13, 202214 events
- Winter Weather in Pennsylvania, February 13, 202212 events
- Winter Weather in Maryland, February 13 to 14, 202211 events
- Winter Weather in New Jersey, February 13, 202210 events
- Winter Weather in Connecticut, February 13 to 14, 20228 events
- Winter Weather in New Jersey, February 13, 20226 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 13, 20226 events
- Extreme Cold in Minnesota, February 13, 20224 events
- Blizzard and Winter Weather in Alaska, February 13 to 14, 20224 events
- Winter Weather in West Virginia, February 13, 20223 events
- Heavy Snow in Massachusetts, February 13 to 14, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002859.